Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 20, NWS Bismarck, ND

June 28, 200819 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jun 28, 2008, 4:19 AM CDT for 19 counties in North Dakota. It took effect at Jun 28, 2008, 9:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 2008, 4:19 AM CDT (09:19 UTC)
In effect from
Jun 28, 2008, 9:00 AM CDT
Expired
Jun 28, 2008, 8:00 PM CDT
In force
11 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 280919
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT SAT JUN 28 2008

...STRONG WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO THE
AFTERNOON AND EARLY EVENING...

.NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50
MPH WILL DEVELOP ACROSS CENTRAL NORTH DAKOTA THIS MORNING AND
CONTINUE THROUGH THE AFTERNOON. THE WINDS WILL DIMINISH IN THE
LATE AFTERNOON IN CENTRAL NORTH DAKOTA...BUT THE STRONG WINDS WILL
CONTINUE FROM CARRINGTON TO JAMESTOWN TO ASHLEY AND ELLENDALE INTO
THE EARLY EVENING.

MOTORISTS SHOULD USE CAUTION. 

NDZ003>005-011>013-019>022-034-035-042-045-046-281730-
/O.NEW.KBIS.WI.Y.0020.080628T1400Z-080628T2100Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
MANDAN...BISMARCK...ELGIN...FORT YATES...LINTON
419 AM CDT SAT JUN 28 2008 /319 AM MDT SAT JUN 28 2008/

...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS MORNING
TO 4 PM CDT /3 PM MDT/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CDT /8 AM MDT/ THIS
MORNING TO 4 PM CDT /3 PM MDT/ THIS AFTERNOON. 

NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH
WILL DEVELOP BY LATE MORNING AND CONTINUE THROUGH EARLY AFTERNOON.
THE WINDS WILL DIMINISH TO BELOW ADVISORY CRITERIA BY LATE
AFTERNOON. 

A WIND ADVISORY MEANS THAT STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ023-025-036-037-047-048-050-051-281730-
/O.NEW.KBIS.WI.Y.0020.080628T1400Z-080629T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
419 AM CDT SAT JUN 28 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

NORTH TO NORTHWEST WINDS 30 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
DEVELOP BY LATE MORNING AND CONTINUE THROUGH THE AFTERNOON...THEN
DIMINISH BELOW ADVISORY CRITERIA IN THE EARLY EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
3 follow-up statements
000 
WWUS73 KBIS 281653
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1153 AM CDT SAT JUN 28 2008

...STRONG WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO THE
AFTERNOON AND EARLY EVENING...

.NORTH TO NORTHWEST WINDS OF AROUND 25 TO 35 MPH WITH GUSTS TO
AROUND 45 MPH ARE FORECAST ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON. THE WINDS SHOULD DIMINISH IN THE LATE AFTERNOON ALONG
THE MISSOURI RIVER BASIN...BUT STRONGER WINDS ARE EXPECTED TO
PERSIST FROM HARVEY...STEELE...AND WISHEK EASTWARD INTO EASTERN
NORTH DAKOTA THIS EVENING.

MOTORISTS SHOULD USE CAUTION.

NDZ003>005-011>013-019>022-034-035-042-045-046-282100-
/O.CON.KBIS.WI.Y.0020.000000T0000Z-080628T2100Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
MANDAN...BISMARCK...ELGIN...FORT YATES...LINTON
1153 AM CDT SAT JUN 28 2008 /1053 AM MDT SAT JUN 28 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. 

NORTH TO NORTHWEST WINDS OF AROUND 25 TO 35 MPH WITH GUSTS TO
AROUND 45 MPH ARE FORECAST ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON. THE WINDS SHOULD WEAKEN TO BELOW ADVISORY CRITERIA IN
THE LATE AFTERNOON ALONG THE MISSOURI RIVER BASIN.

A WIND ADVISORY MEANS THAT STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

NDZ023-025-036-037-047-048-050-051-290100-
/O.CON.KBIS.WI.Y.0020.000000T0000Z-080629T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
1153 AM CDT SAT JUN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTH TO NORTHWEST WINDS OF AROUND 25 TO 35 MPH WITH GUSTS TO
AROUND 45 MPH ARE FORECAST ACROSS CENTRAL NORTH DAKOTA THIS
AFTERNOON. STRONG WINDS ARE EXPECTED TO CAUSE SOME TRAVEL
DISRUPTIONS INTO LATE EVENING FROM HARVEY...STEELE...AND WISHEK
EASTWARD INTO EASTERN NORTH DAKOTA.

A WIND ADVISORY MEANS THAT STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

SCHECK
000 
WWUS73 KBIS 282111
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT SAT JUN 28 2008

...STRONG WINDS WILL CONTINUE INTO THE EARLY EVENING...

.NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH WILL CONTINUE INTO EARLY THIS EVENING ACROSS EAST CENTRAL
NORTH DAKOTA. THE WINDS HAVE DIMINISHED ALONG THE MISSOURI RIVER
BASIN...BUT STRONG WINDS ARE EXPECTED TO PERSIST FROM HARVEY...
STEELE...AND WISHEK EASTWARD INTO EASTERN NORTH DAKOTA THIS
EVENING.

MOTORISTS SHOULD USE CAUTION.

NDZ003>005-011>013-019>022-034-035-042-045-046-282215-
/O.EXP.KBIS.WI.Y.0020.000000T0000Z-080628T2100Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
MANDAN...BISMARCK...ELGIN...FORT YATES...LINTON
411 PM CDT SAT JUN 28 2008 /311 PM MDT SAT JUN 28 2008/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

THE WINDS HAVE DIMINISHED AND THE ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

NDZ023-025-036-037-047-048-050-051-290100-
/O.CON.KBIS.WI.Y.0020.000000T0000Z-080629T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
411 PM CDT SAT JUN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH WILL CONTINUE ACROSS CENTRAL NORTH DAKOTA THIS EVENING.
STRONG WINDS ARE EXPECTED TO CAUSE SOME TRAVEL DISRUPTIONS INTO
LATE EVENING FROM HARVEY...STEELE...AND WISHEK EASTWARD INTO
EASTERN NORTH DAKOTA.

A WIND ADVISORY MEANS THAT STRONG WINDS CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

ABELING
000 
WWUS73 KBIS 290042
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SAT JUN 28 2008

...WINDS DIMINISHING THIS EVENING...

THE STRONG NORTH WINDS THAT SWEPT ACROSS EAST CENTRAL NORTH DAKOTA 
TODAY ARE GRADUALLY DIMINISHING ACROSS THE REGION. BY SUNSET THE
WINDS WILL FURTHER DIMINISH TO LESS THAN 20 MPH. THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE FOR EAST CENTRAL NORTH DAKOTA
AT 8 PM CDT.

NDZ023-025-036-037-047-048-050-051-290145-
/O.EXP.KBIS.WI.Y.0020.000000T0000Z-080629T0100Z/
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...OAKES
742 PM CDT SAT JUN 28 2008

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

THE WINDS WILL CONTINUE TO DIMINISH THIS EVENING. THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM CDT.

$$
WAA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jun 28, 2:39 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 28, 2:39 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
239 AM CDT SAT JUN 28 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
THE MODELS ARE IN GOOD AGREEMENT AGAIN THIS MORNING DIGGING THE
UPPER LEVEL LOW RAPIDLY ACROSS THE STATE THIS MORNING...PUTTING IT
IN SOUTHEASTERN MINNESOTA BY NOON. THE LOW AND MID LEVEL WINDS
WILL BE STRONG...TRANSITIONING EAST THROUGH THE DAY WITH THE LOW.
LOOKS LIKE THE STRONGEST WINDS ALOFT IN THE WEST WILL BE THIS
MORNING...BUT WITH THE MORNING INVERSION...THE SURFACE WINDS WONT
BE LINKED UNTIL LATE MORNING...SO WINDS SHOULD STAY BELOW WIND
ADVISORY CRITERIA. CENTRAL AND ESPECIALLY EAST CENTRAL ND WILL SEE
GOOD LINKAGE TO THE STRONG WINDS ALOFT IN THE LATE MORNING AND
EARLY AFTERNOON AND WILL GO WITH A WIND ADVISORY STARTING AT 14Z
AND CONTINUING INTO THE LATE AFTERNOON. THE WINDS SHOULD DROP OFF
RAPIDLY IN THE LATE AFTERNOON AND EVENING AS THE LOW EXITS THE
REGION AND A STRONG UPPER LEVEL RIDGE MOVES INTO THE ROCKIES. AREA
RADARS CONTINUE TO INDICATE SHOWERS ROTATING AROUND THE UPPER
LEVEL LOW WHICH SHOULD SHIFT EAST ALSO WITH THE LOW. TEMPERATURES
TODAY WILL BE BELOW NORMAL AGAIN.

SATURDAY THROUGH MONDAY THE UPPER LEVEL RIDGE WILL MOVE TO A
POSITION ALONG THE LEE OF THE ROCKIES BRINGING WARM ADVECTION AND
INCREASING STABILITY TO THE AREA. TEMPERATURES WILL WARM TO NORMAL
AND WARMER WITH LITTLE CHANCE OF PRECIP.

TUESDAY THROUGH SATURDAY...
ALTHOUGH A STRONG UPPER RIDGE KEEPS TUESDAY DRY BY WEDNESDAY AN
UNSEASONABLY STRONG HUDSON BAY LOW PUSHES SOUTH INTO ONTARIO. THIS
IS TURN CAUSE THE WESTERN RIDGE TO RETROGRADE. WE THEN FALL UNDER
THE INFLUENCE OF THE HUDSON BAY LOW AND WE ENTER A PERIOD OF
AFTERNOON AND EVENING THUNDERSHOWERS AS SHORT WAVES ORBIT THE UPPER
LOW. THE RIDGE AND DRY WEATHER REASSERT THEMSELVES ON FRIDAY.

AVIATION...
OUR WEATHER WILL CONTINUE TO BE AFFECTED BY THE STRONG UPPER LOW AS
IT PUSHES TO THE WESTERN GREAT LAKES BY EVENING. COLD AIR
ALOFT...CYCLONIC FLOW AND UNIDIRECTIONAL WINDS ALOFT WILL PRODUCE
BROKEN CLOUD DECKS BETWEEN 030 AND 060...WIDELY SCATTERED SHOWERS
AND NORTHWEST SURFACE WINDS GUSTING TO 35 MPH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM CDT /8 AM MDT/ THIS MORNING TO 4 PM CDT
/3 PM MDT/ THIS AFTERNOON FOR NDZ003>005-011>013-019>022-034-035-
042-045-046.

WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR NDZ023-025-036-037-047-048-050-051.

&&

TSW/RL
Hazardous weather outlook, Jun 27, 4:19 AM CDT, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
419 AM CDT FRI JUN 27 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
419 AM CDT FRI JUN 27 2008 /319 AM MDT FRI JUN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS MORNING AS AN UPPER
LEVEL SHORT WAVE MOVES THROUGH THE AREA. LOCAL RADARS SHOW SHOWERS
AND THUNDERSTORMS MOVING ACROSS THE STATE THIS MORNING IN RESPONSE
TO THE SHORT WAVE. THERE WILL CONTINUE TO BE A CHANCE OF
THUNDERSTORMS IN THE AFTERNOON...DUE TO AFTERNOON HEATING
INCREASING THE POTENTIAL INSTABILITY AS AN UPPER LEVEL LOW
APPROACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY AS AN UPPER
LEVEL LOW MOVES ACROSS THE STATE DUE TO AFTERNOON HEATING
INCREASING THE POTENTIAL INSTABILITY ACROSS THE FORECAST AREA.
THERE IS ALSO A CHANCE OF THUNDERSTORMS NEXT WEDNESDAY AND
THURSDAY AS A SHORT WAVE MOVES SLOWLY ACROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.